Real-world data on the incidence of rebound following tumor necrosis factor inhibitor (TNFi) discontinuation in patients with psoriatic arthritis (PsA) who had achieved remission/low disease activity (LDA) indicate that the risk for symptom flares is substantial in these individuals, according to the results of a recent retrospective study published in The Journal of Rheumatology.

The investigators analyzed data from patients who had participated in the Corrona registry — a large United States-based, independent, prospective, observational registry comprising approximately 500 rheumatologists and 6000 patients with PsA. All participants, who were ≥18 years of age, had initiated TNFi therapy between October 2002 and March  2013, had achieved symptom remission/LDA, (ie, Clinical Disease Activity Index [CDAI] score ≤10), had discontinued TNFi therapy while experiencing LDA, and had not immediately switched to another biologic disease-modifying antirheumatic drug (bDMARD), were included in the study.

A total of 94 patients who had discontinued TNFi therapy during LDA and had a post-discontinuation visit were identified. At TNFi initiation, mean disease duration was 8.4 years, mean CDAI score was 10.1, and 63.7% of patients were in LDA. The majority of participants had received prior bDMARD and methotrexate treatment.


Continue Reading

The median time from TNFi discontinuation to first follow-up visit was 6.8 months. Increases in patient- and physician-reported disease activity/symptom measures after discontinuation were statistically significant (P ≤.01), except for the modified Health Assessment Questionnaire.

Related Articles

Overall, 69 of 94 (73%) of participants experienced a rebound event soon after treatment discontinuation (median time to rebound, 8.0 months; 95% CI, 6.0-12.0). Rebound was defined as a CDAI score >10 and/or TNFi restart. Of the 69 patients with a post-rebound visit, 59 (73%) were in remission at the time of that visit. Overall, 27 of these 59 rebounders resumed use of their TNFi at their post-rebound visit.

The investigators concluded that rebound often occurs in patients with PsA after discontinuation of TNFi therapy. Once a patient has achieved LDA, TNFi discontinuation warrants careful consideration, with continuation of bDMARD therapy likely to play a key role in helping patients with PsA remain in remission/LDA.

Reference

Harrold LR, Stolshek BS, Rebello S, et al. Rebound in measures of disease activity and symptoms in Corrona registry patients with psoriatic arthritis who discontinue tumor necrosis factor inhibitor therapy after achieving low disease activity [published online October 1, 2017]. J Rheumatol. doi:10.3899/jrheum.161567